Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 38, NWS Bismarck, ND

November 7, 202210 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 7, 2022, 1:38 AM MST for 10 counties in North Dakota. It took effect at Nov 7, 2022, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2022, 1:38 AM MST (08:38 UTC)
In effect from
Nov 7, 2022, 8:00 AM MST
Expired
Nov 7, 2022, 5:14 PM MST
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 167 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS73 KBIS 070838
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
238 AM CST Mon Nov 7 2022

NDZ017-018-031>033-040>045-071645-
/O.NEW.KBIS.WI.Y.0038.221107T1500Z-221108T0100Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Selfridge, Solen, Beach, Bowman, Medora,
Carson, Fort Yates, Watford City, Dickinson, Elgin, Mott, New
Leipzig, Halliday, New England, Marmarth, Hettinger, and Killdeer
238 AM CST Mon Nov 7 2022 /138 AM MST Mon Nov 7 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 
7 PM CST /6 PM MST/ THIS EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM 
  MST/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...In addition to the strong winds, light snow 
  accumulations could produce slippery roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
2 follow-up statements
605 
WWUS73 KBIS 071919
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
119 PM CST Mon Nov 7 2022

NDZ017-018-031>033-040>045-080100-
/O.CON.KBIS.WI.Y.0038.000000T0000Z-221108T0100Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Halliday, Fort Yates, Selfridge,
Dickinson, Bowman, Elgin, Medora, Mott, Solen, Beach, Hettinger,
New England, Killdeer, Marmarth, Carson, New Leipzig, and Watford
City
119 PM CST Mon Nov 7 2022 /1219 PM MST Mon Nov 7 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS 
EVENING...

* WHAT...Southeast winds around 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of western and south central North Dakota.

* WHEN...Until 7 PM CST/6 PM MST/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...In addition to the strong winds, light snow 
  accumulations could produce slippery roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
807 
WWUS73 KBIS 080014
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
614 PM CST Mon Nov 7 2022

NDZ017-018-031>033-040>045-080115-
/O.CAN.KBIS.WI.Y.0038.000000T0000Z-221108T0100Z/
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Killdeer, Mott, Solen, Halliday, Watford
City, Elgin, Carson, Fort Yates, New England, Beach, Marmarth,
Dickinson, Medora, Bowman, Selfridge, New Leipzig, and Hettinger
614 PM CST Mon Nov 7 2022 /514 PM MST Mon Nov 7 2022/

...WIND ADVISORY IS CANCELLED...

Winds are below criteria and will continue diminishing further 
through the night, so the advisory has been cancelled.

$$

Jones

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 6, 10:48 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 6, 10:48 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1148 PM CST Sun Nov 6 2022

.UPDATE...
Issued at 1148 PM CST Sun Nov 6 2022

Decreased lows for tonight, especially in the west where skies
have cleared and winds have become calm. Even now, that may not
have been enough in some spots. The narrow band of stratus from
the previous update has mostly dissipated. However, additional low
level stratus is starting to develop in the north central and
northwest.

UPDATE Issued at 916 PM CST Sun Nov 6 2022

Remaining snow showers appear to have ended. A narrow band of low
level stratus persists from northwestern North Dakota and
southeast generally along the Missouri River. This stratus has
been thinning out, but will probably linger for a couple more
hours. Adjusted sky cover to count for that. Otherwise, the
forecast looks to be in good shape.

UPDATE Issued at 552 PM CST Sun Nov 6 2022

Winds continue to diminish across the forecast area through the
evening, therefore will allow the High Wind Warning to expire on
time at the top of the hour. Light snow continues to be observed
in parts of north central ND, so have extended slight chances of
snow in those areas for a couple more hours.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 317 PM CST Sun Nov 6 2022

The main concerns in the short term will be winds along with snow
chances.

Surface observations from across western and central North Dakota
continue to show wind gusts approaching 60 mph at times in the
central parts of the state and towards the James River Valley.
Winds in the west have begun to settle down a little with most
locations staying below 50 mph over the past couple of hours. The
first question was how to handle the High Wind Warning. We decided
to cancel it in parts of the west from roughly McKenzie and Dunn
counties south, where winds have fallen enough that they are now
even below advisory levels. We considered cancelling it all the
way north to the Canadian border, but Williams and Divide counties
still have gusts close to 50 mph.

Winds overall should subside late this afternoon / early this
evening as surface low pressure across southern Canada moves east.
Momentum transfer from area BUFR soundings also support the
general idea of lesser mixing and gradually decreasing winds.

Light snow continues to rotate around the low into northern parts
of the state.  Short term models have been a little quick to get
rid of the snow, and will continue to carry a small pop for another
few hours this afternoon.

Once the snow ends and winds subside, it should be a fairly quiet,
but cold night with lows in the single digits above zero and teens.

Increasing warming air advection / isentropic lift on Monday will
bring another chance of snow to much of the area.  Overall, amounts
look to stay an inch or less in most locations which is supported by
the latest HREF and NBM 4.1 probabilities for snow amounts of an
inch or greater.  The far north looks to have the best chances
of seeing an inch with NBM 4.1 values for an inch or greater
approaching 50 percent in that area.

Winds will be another concern for Monday, especially in the
southwest during the afternoon. There are some conflicting signals
how strong wind will get with the initial warm air advection and
clouds limiting mixing. Once the better warm air advection lifts
out of the southwest part of the state, it appears they could mix
a little better in the afternoon potentially pushing speeds to
near advisory levels. For now have opted to hold off on another
wind headline, but it will be something to monitor for later
updates.

.LONG TERM...(Monday Night through Sunday)
Issued at 317 PM CST Sun Nov 6 2022

Possible winter storm in the long-term, but lots of uncertainty on
the track of this system has models continue to shift the system.

Wednesday a broad trough is going to dig into Western CONUS with a
ridge out over the Southeast. This trough will progress into the
Great Plains Thursday with an upper located around the Wyoming
Nebraska border. This is where model guidance solutions begin to
diverge with two different solutions.

1) GEFs ensembles have a more southern track for the upper low
slowing down by the South Dakota and Minnesota border. Thus
forming a potential deformation band across eastern and south
central North Dakota. This could cause widespread snow
accumulations across the James River Valley. However, there is a
majority of the GEFs members speeding up the upper low which would
cause lower snow amounts across the south central portion of the
state.

2) EPS ensembles have more a northern track with a faster
progression through the Northern Plains. The latest run for this
solution has moved the track a bit further west increasing snowfall
probabilities for southwestern, south central, and the James River
Valley.

Model solutions are closer in solution than the previous runs, but
there is still a lot of uncertainty for the track of the upper low.
Ensembles have shifted the track of this system multiple times so a
lot could change for this event. Substantial snowfall should be
expected somewhere in the Northern Plains. The question is where
will the heaviest bands set up?

Temperatures will continue to decrease after Tuesday dropping below
freezing by Thursday as the system moves into the region. A wintry
mix is possible across south central and southeastern North Dakota
early as the low moves into the region. Winds are also coming in
fairly breezy on the NBM for Thursday possibly blowing snow and
reducing visibilities.

After the aforementioned system northwesterly flow and cold
temperatures will linger across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1148 PM CST Sun Nov 6 2022

MVFR ceilings have developed over KMOT. There is uncertainty in
how long they will persist. Satellite imagery suggests it may be
for only an hour or two, although would not be surprised either if
it lasts a few hours longer. Winds have either become light or
will become light. However, light winds will be short-lived as an
approaching low produces windy conditions out of the southeast
today. These winds will result in reduced visibilities as snow is
falling, but any blowing snow will be limited. LLWS will likely
impact all terminals during the period, although KJMS is more at
the end of the period, so left out of the TAFs for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Telken
SHORT TERM...King
LONG TERM...Johnson
AVIATION...Telken
Hazardous weather outlook, Nov 6, 10:49 PM MST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1149 PM CST Sun Nov 6 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1149 PM CST Sun Nov 6 2022 /1049 PM MST Sun Nov 6 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A winter storm is likely to impact portions of the Northern
Plains from Wednesday night into Friday. Accumulating snow and
strong winds are likely with this system. Details remain
uncertain, but the highest potential for impactful winter weather
appears to be across southern parts of the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 1:34 PM MSTWinter Storm WatchBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 18 more37 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.